The going mantra among headache docs and neurologists(and others) is :”you are getting rebound(withdrawal) headaches from the abortive(Excedrin/Fioricet/Imitrex/Advil etc etc) that you are taking, stop taking those more than 2 days a week”. Fine. So the poor suffering headache person says, “ok, I only take those for my headache, they don’t make me “feel great” in other ways, I will stop…but, What DO I take for my 5 day or 7 day per week headache??”. The physician does not seem to answer that 2nd part of the question. Should people just suffer, not take anything, lie in bed??What??
Our preventive meds are so-so; Botox is the best(most effective, least side effects..but expensive). The others have significant side effects(Topamax,Elavil,Inderal yada yada). Over a year(long-term), only about 1/2 of headache patients find something that they can take to prevent the headaches, that both continues to help, and does not cause significant side effects. So, 50% of chronic headache patients(usually CM, chronic migraine) are left fending off the headaches 4,5,7 days per week; when we tell them to only take their triptan 2 days, that leaves them in a quandary; what to take, how to survive those other days.
So, we do use preventives(and of course talk about all of the other non-medicine aspects, such as exercise, sleep, managing stress etc.), but I feel that, for most, we need to ease up rules on how many days they may use abortives. Yes, rebound(withdrawal) headaches are real, for some patients(particularly with butalbital, opioids, Excedrin), but there is a balance between appropriate use of meds and massive overuse.
Much of what has been said about MOH(medication overuse headache) is based upon no science; the mantra was :”don’t take nsaids..Advil, naproxen etc…they cause rebound”…this turned out not to be true(with some exceptions), but for years millions of patients were told not to use these more than 1 to 2 days a week; this left the poor patient without something to take that does not cause tiredness, addiction etc..
Who gets rebound headaches, from which drug, and what happens in the brain to cause them, these are issues to be studied(there have been quite a # of studies on these aspects already, all in the literature)…but until we have the answers(and the answer, as to who and which drug, and how much, varies widely from patient to patient), we should ease up our “rules” on the number of abortives patients may consume. Larry Robbins,M.D.

Subscribe To Our Weekly Newsletter

Subscribe To Our Weekly Newsletter

Get a weekly digest of our posts straight to your inbox! We promise, no spam ever.

You have Successfully Subscribed!

Pin It on Pinterest

Share This